Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
October 28, 2001

Daily Care

Question from Glasgow, Scotland:

Ten months ago I was diagnosed with type�1 diabetes; I started off taking four injections of insulin a day (three of Actrapid and one of Insulatard at night), and about two weeks ago, I changed from Actrapid to NovoRapid (the quicker acting insulin). My problem is I have never been able to get my night to morning blood sugar levels under control. They are always too high in the morning even with 20 units of Insulatard at night. I have also tried reducing my Insulatard in case I'm giving myself too much, but this only gives me higher blood-sugar levels. What might the problem be? What should I do?

Answer:

The new analogs of fast-acting insulins (such as Humalog and NovoRapid) have a faster absorption rate and consequently a shorter life in the body. This is the explanation for their faster hypoglycemic action and for the decreased susceptibility for hypoglycemia. The reverse side of the coin is that they wane much earlier than human Regular insulin and this gap is particularly likely to happen on the first part of the night when only the the dinner analog is acting and the NPH (Insulatard) of the night before has already gone. Furthermore, the NPH of the current day has been just injected, but it’s not acting until some a hours later (over the second part of the night). Therefore, during the ‘insulin gap’ the sugar output from the liver rapidly starts to rise and contributes significantly to the so-called dawn phenomenon and the high fasting blood sugar.

The best way to counteract this metabolic effect is to add a few units of Insulatard with the Novorapid injected at dinner in order to extend the insulin coverage until the bedtime NPH has begun to be absorbed into the blood. Ask your diabetes team for advice before making any change in your insulin scheme.

MS